call 800-291-1732 (Who Answers?) for a free referral.
Codeine, a Schedule II class narcotic opiate, has a wide range of medicinal as well as recreational uses. Like all narcotic-type drugs, codeine carries a fairly high potential for abuse and addiction.
As a prescription pain relief medication, codeine appears in combination with other non-opioid pain reliever drugs. When used for recreational purposes, the methods of use can vary from smoking to snorting to injecting the drug.
Considering codeine’s potential for harm, the dangers involved with mixing codeine and alcohol are many. Both substances share a similar mechanism of action that can pose serious health consequences for most anyone mixing codeine and alcohol.
Dangers associated with mixing codeine and alcohol stem from the body’s inability to handle both substances at once. As both substances pose their own sets of health risks, these risks compound when mixing codeine and alcohol together.
Since each person’s body responds to different substances in different ways, certain risk factors make a person more susceptible to the dangers associated with mixing codeine and alcohol.
In spite of its frequent use as an over-the-counter medication, codeine’s chemical make-up can bring about serious, unforeseen health problems when used in excess. Codeine’s chemical composition derives from opium, a powerful narcotic agent. Most all opium-type compounds gain easy access within the brain’s chemical pathways.
With each dose of codeine, the brain’s cells produce unusually large amounts of endorphin chemicals. Codeine’s pain-relieving properties result from this release of chemicals in the brain.
In effect, these chemicals work to slow central nervous system(CNS) processes as well as any and all bodily systems regulated by the CNS, according to Elmhurst College. With frequent use, these effects start to take a toll on brain cell functions making them less able to regulate bodily processes as normal.
Before long, the brain requires the effects of codeine to function normally. Under these conditions, mixing codeine and alcohol only aggravates a growing problem.
In actuality, alcohol’s mechanism of action closely resembles that of codeine in terms of slowing down CNS functions. Whereas codeine triggers the release of dopamine and serotonin endorphin chemicals, alcohol decreases glutamate chemical levels in the brain.
Glutamate helps regulate the brain’s electrical activity, which for the most part influences all areas of the brain. Glutamate chemicals work to increase the brain’s electrical activity. Alcohol’s ability to decrease glutamate output decreases brain activity.
Consequently, someone who’s mixing codeine and alcohol will experience a sedation-type effect due to the dual effects of these drugs in the brain.
The body’s metabolism rates ultimately determine how long any one substance stays in the bloodstream. The liver plays a central role in moving materials through the bloodstream and filtering out wastes and toxins.
Both codeine and alcohol each place an added strain on liver functions. Mixing codeine and alcohol together all but stalls the liver’s ability to move materials through the body’s system.
As a result, both substances remain in the body longer than normal due to slowed metabolism rates. When consumed in large quantities, codeine and alcohol can bring about some pretty serious health consequences.
Side Effect Profiles
Codeine and alcohol each carry a pretty extensive side effect profile. Mixing codeine and alcohol together only works to intensify the severity of side effects associated with each substance.
Codeine side effects include:
- Vision impairment
- Problems swallowing
- Drop in blood pressure
- Erratic heart rates
- Confusion, disorientation
Potential side effects of alcohol include:
- Slurred speech
- Coordination problems
- Lowered pain threshold
- Drop in heart rate
- Drop in blood pressure
This array of possible side effects makes for unpredictable outcomes when mixing codeine and alcohol, many of which can place a person’s safety in considerable danger.
Fatality rates involving codeine overdose incidents run much higher than many people suspect. According to the University of North Carolina, more deaths resulted from codeine overdose than those caused by car accidents and suicides within 20 states in 2007. No doubt, the widespread availability of this drug contributes to the high rate of mortality associated with codeine use.
Symptoms of codeine overdose include:
- Heavy sedation
- Comatose-like appearance
- Ashen skin tone
Considering how alcohol only works to intensity the effects of codeine on the body, the likelihood of codeine overdose increase exponentially when mixing codeine and alcohol. Ultimately, the mixture of the two nearly incapacitates the brain’s ability to regulate bodily functions.
Alcohol metabolism rates play a pivotal role in determining how quickly a person gets drunk. Likewise, slow alcohol metabolism rates can result in alcohol poisoning when consuming large quantities at a time.
Once blood alcohol levels reach a certain point, the body’s central nervous system functions slow down considerably. Mixing codeine and alcohol not only contributes to slowed CNS functions, but also slows liver metabolism rates.
Symptoms of alcohol poisoning include:
- Unusually slow breathing rates
- Dangerously low body temperature
- Pale or bluish skin tone
- Loss of consciousness
Dangers for Women vs. Men
As women’s bodies tend to have a higher fat content than men’s, a woman’s metabolism rates generally run slower. According to the National Institute on Alcohol Abuse & Alcoholism, a woman’s blood alcohol level will run higher than a man’s, even in cases where the same quantities of alcohol are consumed. This means, mixing codeine and alcohol poses an even higher health risk for women than men.
Both codeine and alcohol can slow the body’s respiratory processes down to dangerous levels when large enough amounts of one or the other are consumed. More than anything else, fatalities caused by codeine overdose in particular result from respiratory failure. In effect, the mixing of codeine and alcohol places a person at an even higher risk of experiencing respiratory distress.
As each person’s physical make-up differs, certain risk factors increase the dangers involved with mixing codeine and alcohol. These risk factors include:
- Chronic or long-term use of codeine or alcohol
- Abusing several different types of drugs at a time
- Using after completing detox treatment
Each of these factors leaves a person that much more vulnerable to the dangerous effects brought on by mixing codeine and alcohol.